Sign up Calendar Latest Topics
 
 
 


Reply
  Author   Comment  


Registered:
Posts: N/A
Reply with quote  #1 

Hey Nicki, I started having low Potassium levels during chemo and would often be put on rx for it. I finished tx in chemo in July 06 and rads in Oct.06 but have been put on Potassium several times since. I eat foods containing it but my dr says diet isn't always enough. Do you know what causes Potassium levels to drop. Since I've had problems with it I have realized how sick it can make a person but don't know how to keep them up. I do take BP meds and someone posted earlier that might have something to do with it? Thanks.

chemoabi

Avatar / Picture

Angel
Registered:
Posts: 2,320
Reply with quote  #2 

Cheri:  I need to know what blood pressure medications you take.  Normally the cause of low potassium is from diuretics - water pills.  Im thinking you might be on some cause of your ankle.
 
Here is a nice article with an explanation!
 
http://www.emedicine.com/emerg/topic273.htm

I think the thing I learned most from this article is that before you fix it, you have to find out the cause of the problem.  Seems like there are a few causes, most common being medication you are taking.
 
Besides all the usual stuff they recommend you eat, such as banana's etc.  Potates are a great source of Potassium - skin and all.
 
Once they find out the cause, you may need to be on potassium supplements everyday.
 
Nicki

__________________
NuttyNickiNurse


Registered:
Posts: N/A
Reply with quote  #3 

Thanks Nicki. My BP meds are "HYDROCHLOROT 25mg Once daily. Thank you for the link. 

chemoabi

Avatar / Picture

Angel
Registered:
Posts: 2,320
Reply with quote  #4 
Cheri:  Yor water pill is hydrochlorothiazide which is a potassium sparing medication.  That means it protects you from losing too much potassium.  So now Im thinking they need to find out what else could be the cause.  But knowing you - you will sit and wait on this one.
 
Something might be wrong, cause I remember before the surgery you had low sodium.  Both are electrolytes and your losing them for some reason - yet to be determined.
 
Nicki

__________________
NuttyNickiNurse


Registered:
Posts: N/A
Reply with quote  #5 

Thank you, Nicki. Sounds like I need to speak to my Dr.

chemoabi

Avatar / Picture

Angel
Registered:
Posts: 2,320
Reply with quote  #6 
Cheri:  Yes, definitely talk to your doctor.  There could be many reasons your potassium is low.  Like I said earlier - you have to find out the cause before you can treat it.
 
Nicki

__________________
NuttyNickiNurse
chemoabi

Avatar / Picture

Angel
Registered:
Posts: 2,320
Reply with quote  #7 
Cheri:  As I was snacking on one of my favorites - dryed apricots - I remembered that they are very high in Potassium.  And good for you too.
 
Nicki

__________________
NuttyNickiNurse
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.